LUPUS UK
21,151 members • 16,756 posts

Side effects 🤔

Hello everyone,

I hope you are all as well as can be. I apologise in advance for the similar topic post to one I made two months ago, however after a delay in getting started (thanks to some confusion on my GP's part) on Azathioprine, I finally started taking it on Sunday night (I take it with my nightly meds).

I saw my Rhuematologist yesterday who advised that due to this delay in getting started, he planned to titrate me up quickly and he also gave me a Kenalog steroid injection (80mg) to tide me over until I'm dosed up sufficiently. However, my problem is that despite feeling very tired this morning, I now feel truly dreadful this evening. I felt crappy last night with my joints but I expect that after a steroid injection until it settles in so to speak, however tonight, it's more a case of feeling utterly weak and flu like. I would assume it was a flare up if I hadn't just started this drug. To make matters a bit more muddy, I had to have two anaesthetic injections at the dentist this morning, which I think upset my stomach temporarily.

I apologise for having to ask but what concerns me is that the last time I felt this weak in my legs was fairly recently when I was put on amoxicillin 500mg and I got continually weaker as the week wore on until I finally stopped taking them. I have had previous issues with doxycycline too, so I think I react to antibiotics and other drugs (which I have had issues with previously) and I would be grateful if anyone could advise if feeling weak is fairly standard whilst commencing this drug? Or if steroids can impact on the drug interaction?

Thank you very much for your contributions, they are gratefully appreciated.

Jen 😊

12 Replies
oldest • newest

When I took methatrexate it gave me flu like simptoms for 24/48 hr but when I started to inject these al but disappeared rest up I find a warm bath eases my jelly legs and joints

1 like
Reply

Thank you lanrussell69 for your kind reply, I really appreciate it. It's always reassuring to hear from others who have experienced similar symptoms. I just feel floored by the weakness. I hope you are as well as can be. Thanks again xx

Reply

I was on azathioprine and a clutch of other drugs some years back and didn't feel good on them. The advice at the time was that they take a while to work and to stick with it.

I don't know for sure if it was related but a while after feeling bad but trusting the doctors instruction to stick with it, I had a renal crisis.

Whatever the case, i am now much less likely to stick with a drug if it makes me feel bad.

You are the best judge of how you feel. Sometimes it may be best not to ignore signs your body sends you.

1 like
Reply

Thank you so much for your reply, it is much appreciated! I am so sorry to hear you had such a terrible time of it on Azathioprine. May I ask: how long did it take being on the drugs before your renal crisis began? Were they able to correct the damage that had been caused? I do hope so.

I definitely feel that if this pain and weakness continue over the weekend, I plan on phoning the Rhuemy nurse on Monday to get some advice. I think I just feel slightly obligated to give this drug a go as the Hydroxchloroquine hasn't worked on it's own and my Dr is concerned about the effect lupus is having on my CNS.

The joys eh! Thanks again for kindly replying. I hope you are as well as can be just now. Take care xx

Reply

My renal crisis occurred around nine years ago. I was on drugs that didn't seem to agree with me for several months at least beforehand but accepted the viewpoint that the drugs take a while to take effect.

I can't say that it definitely was the drugs

1. Because I can't remember details exactly that far back

2. I was in a period of disease activity anyway and can't be sure if it was the disease or the drugs, or a bit of each.

I had almost total kidney failure. Only about 10% function for a long time and being advised about dialysis.

Luckily I regained some function. I have about 30% function atm. So have to exercise care but managed so far to stay clear of dialysis.

You are sort of on your own with kidney failure. Nobody really seems to have specific answers as to what can improve the situation. Its much better to stay clear of any risk factors.

I met many patients who were seemingly doing quite well on dialysis, but it's a massive change to anyone's life and something I have fought tooth and nail to stay clear of.

Always pay attention to any signals your body is giving you. There are a multitude of drugs that can mask symptoms but it's sometimes safer to try not to mask the symptom and work out what may be causing it.

Not everyone reacts the same way though. You may be on the correct drugs for you. But be sure you know why you are taking whatever you are taking. Ask questions if something doesn't feel right.

This is advice from someone who doesn't follow her own advice but it's maybe a good idea to keep a journal noting any prescription changes and how you feel before and after.

2 likes
Reply

Thank you so much for taking the time to reply with such a considered and helpful post.

I am really sorry you had to go through such an awful experience but I'm very glad you have managed to stay clear of dialysis. I really hope that continues for you.

I appreciate the advice and fortunately, I started noting down my symptoms a few months ago and will monitor how I am feeling whilst on the new medication. However, having spoken with my partner who had to half carry my useless backside up the stairs to bed tonight, I will definitely ring my nurse tomorrow to enquire about this profound muscle weakness in my legs. Not entirely convinced that's a normal run of the mill side effect.

Thanks again for your kind help. It is gratefully appreciated. Take good care. Xx

1 like
Reply

Avoid Doxycycline in the future. Its contraindicated in patients with SLE. Its in the leaflet but most docs dont know this.

1 like
Reply

Thank you, I will most definitely follow that good advice. Horrible experience never to be repeated! It's ridiculous that some doctors aren't aware of the issues with it and Lupus though. Thanks again.

Reply

Trimethoprim is another to be avoided. I think its the sulphur antibiotics that should be avoided in peeps with Lupus x

1 like
Reply

I have been on that since kidney crisis as well

1 like
Reply

Hmmm, just remembered this.

This won't go down well with forum administrators. When mentioned previously there has been a backlash.

Dr Suzanne Humphries (who herself has received death threats), was a board certified nephrologist. She eventually stepped down from her post after becoming increasingly concerned about possible links between vaccinations and kidney failure.

I don't take vaccinations these days myself these days. I don't know whether I may have had any vaccinations prior to my kidney issues.

You can find links to Dr Suzanne Humphries online.

1 like
Reply

Thank you for this. I have always been a strong believer in vaccinations, however I will have a Google search for more information. 😊

I tried contacting my nurse however unfortunately it will be tomorrow before I can get a hold of her. Thanks again for all your help, it is much appreciated. Take care xx

Reply

You may also like...